Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Amarillo, TX

May 9, 2006Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 9, 2006, 8:04 PM CDT for Moore County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 8:04 PM CDT (01:04 UTC)
Expired
May 9, 2006, 8:43 PM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

The radar

The Amarillo radar (KAMA), 76 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:10 PM CDTHAIL 0.75Dumas, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 100104
SVRAMA
TXC341-100200-
/O.NEW.KAMA.SV.W.0049.060510T0104Z-060510T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF DUMAS

* UNTIL 900 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR DUMAS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3604 10215 3566 10214 3566 10165 3604 10163

$$
3 follow-up statements
000 
WWUS54 KAMA 100113
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT TUE MAY 9 2006

TXC341-100200-
/O.CON.KAMA.SV.W.0049.000000T0000Z-060510T0200Z/
MOORE TX-
813 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR MOORE COUNTY...

AT 804 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR 
DUMAS...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNRAY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3604 10215 3566 10214 3566 10165 3604 10163

$$
000 
WWUS54 KAMA 100119
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT TUE MAY 9 2006

TXC341-100200-
/O.CON.KAMA.SV.W.0049.000000T0000Z-060510T0200Z/
MOORE TX-
818 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR MOORE COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES EAST OF DUMAS...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS PRODUCED PENNY SIZE HAIL IN DUMAS AT 810 PM CDT. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3604 10215 3566 10214 3566 10165 3604 10163

$$
000 
WWUS54 KAMA 100143 RRA
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT TUE MAY 9 2006

TXC341-100153-
/O.CAN.KAMA.SV.W.0049.000000T0000Z-060510T0200Z/
MOORE TX-
843 PM CDT TUE MAY 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR MOORE COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3604 10215 3566 10214 3566 10165 3604 10163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:50 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 9, 3:50 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT TUE MAY 9 2006

.DISCUSSION...
SFC COLD FRONT HAS PUSHED WELL S OF FCST AREA THIS AFTN WITH UPSLOPE
LOW LVL FLOW DVLPG IN ITS WAKE. DEWPOINTS HAVE DROPPED SOMEWHAT...
ESPECIALLY NWRN HALF. UPPER LEVEL SHORTWAVE TROF PUSHING THRU FOUR
CORNERS REGION TOWARDS SRN HIGH PLAINS THIS EVENING AND TONIGHT.
TSTMS ALREADY DVLPG OVER HIGHER TERRAIN OF NERN NM...AND MOVG INTO
WRN OK PNHDL AS OF THIS WRITING. EXPECT COVERAGE TO INCREASE NEXT
SVRL HOURS AND MOVE ESEWD. HAVE INCREASED POPS OVER PREVIOUS PCKG
TO LIKELY MUCH OF OK PNHDL AND NERN TX PNHDL...DOWN TO CHC POPS
REMAINDER OF THE PNHDLS FOR TONIGHT.

DRY AIR TO INVADE ON WEDNESDAY WITH NO POPS. COOLER TEMPS AS WELL.
WARMING TREND TO COMMENCE ON THU INTO SATURDAY AS COOL SFC HIGH
MOVES OFF TO THE E AND LEESIDE TROF DVLPS. NO POPS WED THRU SATURDAY
AS WELL.

MEDIUM RANGE MODELS ARE IN AGREEMENT OF A WRN RIDGE AND DEEP ERN
TROF NEXT SEVERAL DAYS...WITH LIMITED MOISTURE RETURN EXPECTED
LATE FRI INTO SUNDAY. ANOTHER COLD FRONT TO MOVE THRU SATURDAY WITH
AN UPPER SHORTWAVE TROF TO MIGRATE ACROSS SUN AFTN AND NIGHT.
THEREFORE...HAVE LEFT IN 20 POPS FOR SAT NIGHT IN ERN ZNS...AND
AREAWIDE SUN AND SUN NIGHT. AFTER THIS SYSTEM PASSES...IT LOOKS
LIKE NORTHERLY FLOW AT SEVERAL LEVELS WILL COMMENCE...LEADING TO DRY
WX EARLY NEXT WEEK. PREVIOUS PCKG IN GOOD SHAPE AND RETAINED ITS
INTEGRITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  66  43  71 /  40   0   0   0
BEAVER OK                  48  67  38  70 /  70   0   0   0
BOISE CITY OK              43  65  38  70 /  50   0   0   0
BORGER TX                  48  66  44  74 /  50   0   0   0
BOYS RANCH TX              49  66  45  73 /  40   0   0   0
CANYON TX                  49  66  44  72 /  40   0   0   0
CLARENDON TX               52  69  45  73 /  40   0   0   0
DALHART TX                 45  65  39  71 /  40   0   0   0
GUYMON OK                  47  67  40  72 /  60   0   0   0
HEREFORD TX                48  66  46  72 /  40   0   0   0
LIPSCOMB TX                50  68  39  71 /  60   0   0   0
PAMPA TX                   48  66  43  72 /  50   0   0   0
SHAMROCK TX                53  69  44  73 /  40   0   0   0
WELLINGTON TX              55  71  46  75 /  40   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

ANDRADE
Hazardous weather outlook, May 9, 1:00 PM CDT, 7 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 9 2006

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
STORMS MAY BECOME SEVERE...MAINLY OVER THE SOUTHERN TEXAS PANHANDLE.
LARGE HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH
SUNDAY NIGHT. AT THIS TIME...STORMS ARE NOT EXPECTED TO REACH SEVERE
LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS...ESPECIALLY OVER THE SOUTHERN
TEXAS PANHANDLE...SHOULD STAY CURRENT WITH THE LATEST WEATHER
DEVELOPMENTS...AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON
AND EVENING.

BROST

In the hours before

Special weather statement, May 9, 6:52 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT TUE MAY 9 2006

TXZ018-100015-
ARMSTRONG TX-
652 PM CDT TUE MAY 9 2006

...STRONG THUNDERSTORM IN ARMSTRONG COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF WAYSIDE AT 652 PM
CDT...MOVING EAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAKE SHELTER UNTIL THE STORM HAS PASSED.
Special weather statement, May 9, 7:16 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT TUE MAY 9 2006

TXZ006-100030-
HARTLEY TX-
716 PM CDT TUE MAY 9 2006

...STRONG THUNDERSTORM IN HARTLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF HARTLEY AT 716
PM CDT...MOVING EAST AT 45 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAKE SHELTER UNTIL THE STORM HAS PASSED.
Local storm report, May 9, 7:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             CLAUDE                  35.11N 101.36W
05/09/2006  E0.75 INCH       ARMSTRONG          TX   TRAINED SPOTTER

&&

RTW
Local storm report, May 9, 7:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             PANHANDLE               35.35N 101.38W
05/09/2006  E1.00 INCH       CARSON             TX   PUBLIC

&&

DH
Local storm report, May 9, 7:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             11 WSW LEFORS           35.38N 100.98W
05/09/2006  E0.88 INCH       GRAY               TX   TRAINED SPOTTER

&&

DH
Local storm report, May 9, 7:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             5 SW LEFORS             35.39N 100.87W
05/09/2006  E1.00 INCH       GRAY               TX   FIRE DEPT/RESCUE

&&

DH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:01 PM CDTSevere Thunderstorm WarningAMAHutchinson74 min
May 9, 7:05 PM CDTSevere Thunderstorm WarningAMAArmstrong55 min
May 9, 7:14 PM CDTSevere Thunderstorm WarningAMAGray76 min
May 9, 7:18 PM CDTSevere Thunderstorm WarningAMACarson72 min
May 9, 7:47 PM CDTSevere Thunderstorm WarningAMARoberts73 min
May 9, 8:20 PM CDTSevere Thunderstorm WarningAMAWheeler85 min
May 9, 8:34 PM CDTSevere Thunderstorm WarningAMACollingsworth86 min
May 9, 8:48 PM CDTSevere Thunderstorm WarningAMADonley87 min
May 9, 9:06 PM CDTSevere Thunderstorm WarningAMACarson69 min
May 9, 9:43 PM CDTSevere Thunderstorm WarningAMAGray51 min
May 9, 9:57 PM CDTSevere Thunderstorm WarningAMACollingsworth63 min
May 9, 10:16 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley89 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.